Indiana, 2008

Damaging Winds in Indiana, June 15, 2008

June 15, 2008 · NWS LOT · 5 events in 3 counties and zones

Strong to severe thunderstorms developed over east central Illinois and moved east across northwest Indiana during the late afternoon hours of June 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms developed over east central Illinois and moved east across northwest Indiana during the late afternoon hours of June 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 15, 2:05 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 15, 2:05 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
305 PM CDT SUN JUN 15 2008

.DISCUSSION...

305 PM...ABBREVIATED DISCUSSION WITH ONGOING CONVECTION AND
EQUIPMENT ISSUES. MAIN FOCUS THIS AFTERNOON REMAINS CONVECTION
THROUGH TONIGHT. THUNDERSTORMS OVER WESTERN IL HAVE CONTINUED TO
BUILD NORTHWEST ACROSS NORTHEAST IL OVER THE PAST HR OR SO...ALONG
A TONGUE OF HIGHER MOISTURE AND INCREASING DEWPOINTS. HAVE EXPANDED
SVR WATCH 540 TO INCLUDE THE CHICAGO METRO AREA AND NORTHWEST
INDIANA AHEAD OF THIS LINE. INDIVIDUAL CELLS TO START SHOULD
EVENTUALLY EVOLVE INTO A LINE OF THUNDERSTORMS AS THEY SHIFT EAST
ACROSS THE CWA. WILL CONTINUE WITH LIKELY POPS THIS EVENING WITH
MENTION OF SVR THEN CHANCE ACROSS THE SOUTHEAST TONIGHT.

LITTLE CHANGE TO REMAINDER OF THE FORECAST. NORTHWEST FLOW WILL
ALLOW FOR A MAINLY DRY EARLY/MID WEEK WITH COOLER TEMPS...ONLY IN
THE 70S THROUGH MID WEEK. ANY PRECIP EXPECTED TO REMAIN NORTH OF
THE AREA MONDAY NIGHT AND TUESDAY. CMS

&&

.AVIATION...
114 PM CDT

18Z TAFORS...LARGE BOWING LN OF TSRA FM FAR SE IA SW TO NE KS
PUSHING SEWRD. GREATEST DEVELOPMENT ALONG WESTERN END IN NE KS AND
FAR SE NEB BUT WITH DEW POINTS IN THE UPPER 60S AND LOWER 70S
FEEDING NEWRD ACROSS THE MS RIVER INTO W CENTRAL AND NW IL UNDER
STEEP MID LVL LAPSE RATES AREA FM SE AND NW IL S ACROSS NE MO AND
W CENTRAL IL DESTABILIZING AS SFC TEMPS CLIMB INTO THE LOWER AND
MID 80S WITH HEATING. WITH SB LI OF -7 TO -9 AND SB CAPE OF 2500 TO
3000
EXPECT SOME CELLS TO GET GOING IN THIS AREA OF MAX INSTABILITY AS
SHORT WAVE TROF SEEN IN BACKING/VEERING SIGNATURE IN MID LVL WINDS
FM SLATER IA MOVS E ACROSS THE MS RIVER. TSRA SHUD MOVE QUICKLY
E-ESE AND OUT OF IMMEDIATE AREA LEAVING STABILIZED AIR IN PLACE
FOR LATE AFTERNOON AND THIS EVE AHEAD OF CDFNT CURRENTLY RUNNING
FM NE WI SWWRD ACROSS EXTREME SE MN AND N CENTRAL AND WESTERN IA.
THIS BOUNDARY EXPECTED TO PASS ACROSS THE TERMINALS LATE
EVE/OVERNIGHT WITH NIL CHC OF PCPN.

TRS

&&

.MARINE...
225 PM CDT

COLD FRONT FROM EASTERN LK SUPERIOR SOUTHWESTWARD INTO IA WILL
CONTINUE TO PUSH E AND ACROSS LK MI TONIGHT. HIGH PRES THEN SLOWLY
BUILDS ACROSS THE NORTHERN AND CENTRAL PLAINS MON AND TUE...AND
EVENTUALLY ACROSS THE MID MS AND LOWER OH VALLEYS MID WEEK.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 15, 3:30 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT SUN JUN 15 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SUN JUN 15 2008 /530 PM EDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

WIND GUSTS TO 75 MPH.
HAIL TO THE SIZE OF QUARTERS.
ISOLATED TORNADOES.
HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING.

AREAS AFFECTED AND TIMING:

A LINE OF THUNDERSTORMS EXTENDS FROM LAKE MICHIGAN SOUTHWEST
INTO CENTRAL ILLINOIS. THIS LINE OF THUNDERSTORMS WILL CONTINUE
TO MOVE EAST LATE THIS AFTERNOON AND EARLY THIS EVENING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE BEHIND THIS LINE AS A COLD
FRONT APPROACHES THE AREA.

DISCUSSION:

A STRONG UPPER LEVEL JET STREAM MOVING ACROSS THE UPPER MIDWEST
IN ADDITION TO AN UNSTABLE ATMOSPHERE AND DEEP VERTICAL WIND
SHEAR WILL ALLOW SEVERE THUNDERSTORMS TO CONTINUE INTO THE
EVENING HOURS. WHILE WIND PROFILES ARE EXPECTED TO BE LARGELY
UNIDIRECTIONAL ACROSS THE REGION...AND SUGGEST THAT DAMAGING
WINDS IN EXCESS OF 70 MPH AND LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREATS... THE THREAT OF AN ISOLATED TORNADO CAN
NOT BE RULED OUT. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE...
WHICH MAY LEAD TO LOCALIZED FLOODING. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 80 THIS EVENING...
BUT AS A COLD FRONT PUSHES SLOWLY SOUTHEAST... THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE AREA. THE THUNDERSTORMS SHOULD END BY
MIDNIGHT NORTH OF INTERSTATE 80...AND DURING THE OVERNIGHT HOURS
ACROSS PORTIONS OF THE OUTLOOK AREA SOUTH OF INTERSTATE 80.

PORTIONS OF THE PECATONICA...ROCK...FOX AND DES PLAINES RIVERS
WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PORTIONS OF THE PECATONICA...ROCK...FOX AND DES PLAINES RIVERS
WILL REMAIN IN FLOOD.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-162130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH WIND GUSTS TO 60 MPH
AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
430 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH WIND GUSTS TO 60 MPH
AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Jun 15, 3:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
411 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     OGLESBY                 41.29N 89.06W
06/15/2008                   LA SALLE           IL   EMERGENCY MNGR

            TREE LIMBS DOWN ACROSS CITY.

&&

RODRIGUEZ
Local storm report, Jun 15, 3:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
418 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MONEE                   41.42N 87.75W
06/15/2008  M0.75 INCH       WILL               IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, Jun 15, 3:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
433 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             GRANT PARK              41.24N 87.64W
06/15/2008  M0.25 INCH       KANKAKEE           IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, Jun 15, 3:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
434 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             WHEATFIELD              41.19N 87.05W
06/15/2008  M0.50 INCH       JASPER             IN   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, Jun 15, 3:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     PAXTON                  40.46N 88.10W
06/15/2008                   FORD               IL   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&

RODRIGUEZ
Local storm report, Jun 15, 3:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
445 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     3 SSW PAXTON            40.42N 88.12W
06/15/2008  E80 MPH          FORD               IL   LAW ENFORCEMENT

            ESTIMATED 80-90 MPH WIND GUST ON I-57 NEAR FORD COUNTY
            BORDER.

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
June 15, 3:45 PM CST
Where
Newton County, Lake Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -87.450

Tree limbs were blown down.

Thunderstorm Wind, Newton

When
June 15, 4:00 PM CST
Where
Newton County, Marocco
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.950, -87.450

Tree limbs and power lines were blown down.

Thunderstorm Wind, Benton

When
June 15, 5:13 PM EST to 5:14 PM EST
Where
Benton County, Boswell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -87.380

Numerous trees were blown down.

Thunderstorm Wind, Jasper

When
June 15, 4:16 PM CST
Where
Jasper County, Rensselaer
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.930, -87.150

A few trees were blown down.

Thunderstorm Wind, Benton

When
June 15, 5:16 PM EST
Where
Benton County, Oxford
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -87.250

One large tree was blown down in Oxford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105269, 105270, 105267, 105268, 105274.